Background: On 02/20/2010, 197 army reservists in one unit received inactivated 2009 H1N1 monovalent influenza vaccine (MIV), several with concomitant (seasonal influenza, hepatitis A, and hepatitis B) vaccines. A 23-year-old male reservist presented to the ED with onset of progressive limb weakness 4 hours after receiving MIV. On exam there was generalized weakness; he was diagnosed with possible Guillain Barré Syndrome (GBS) and hospitalized. After two days, his symptoms resolved, laboratory investigations were normal, a neurologist excluded GBS and he was discharged. On 02/21/10, 13 reservists from his unit presented to the ED with vague, nonspecific symptoms. The ED physician contacted CDC and filed Vaccine Adverse Event Reporting System (VAERS) reports.
Objectives: To describe the spectrum of AEs among reservists in this unit after inactivated H1N1 vaccine and to identify factors contributing to this cluster of reports.
Methods: We reviewed these reservists' VAERS reports and hospital records for demographics, influenza vaccination status, diagnostic results and outcome. We screened VAERS reports to identify other potentially affected reservists and FDA reviewed all VAERS reports after the same MIV lot. In collaboration with DoD's VHC Network we conducted a survey of all unit reservists to identify contributing factors for this cluster.
Results: Among the 14 reservists, predominant symptoms included weakness, headache, lethargy, dizziness, nausea, and paraesthesia. Eight were male; median age was 28.5 yrs (range 19-51). All demonstrated normal exam findings and laboratory investigations. A single reservist from the same unit filed a VAERS report after MIV and reported no AEs after MIV. Review of other VAERS reports following the same MIV lot revealed no consistent pattern of AEs.
Conclusions: This cluster represents possible stimulated reporting of expected AEs following 2009 H1N1 vaccination of service personnel.